Search Encyclopedia:    
List of Topics Print This Page
 

Drug-induced immune hemolytic anemia


Definition:

Drug-induced immune hemolytic anemia is a blood disorder that occurs when a medicine triggers the body's defense (immune) system to attack its own red blood cells. This causes red blood cells to break down earlier than normal, a process called hemolysis.

Alternative Names:

Immune hemolytic anemia secondary to drugs; Anemia - immune hemolytic - secondary to drugs

Causes:

In some cases, a drug can cause the immune system to mistake your own  red blood cells for foreign substances. The body responds by making antibodies then against the red blood cells. The antibodies attach to red blood cells and cause them to break down too early.

Drugs that can cause this type of hemolytic anemia include:

  • Cephalosporins (a class of antibiotics) -- most common cause
  • Dapsone
  • Levodopa
  • Levofloxacin
  • Methyldopa
  • Nitrofurantoin
  • Nonsteroidal anti-inflammatory drugs (NSAIDs)
  • Penicillin and its derivatives
  • Phenazopyridine (pyridium)
  • Quinidine

A rare form of the disorder is hemolytic anemia from a lack of glucose-6 phosphate dehydrogenase (G6PD). In this case, the breakdown of red blood cells is due to a certain type of stress in the cell.

Drug-induced hemolytic anemia is rare in children.

Symptoms:
  • Dark urine
  • Fatigue
  • Pale skin color
  • Rapid heart rate
  • Shortness of breath
  • Yellow skin color (jaundice)
Exams and Tests:

A physical exam may show an enlarged spleen. You may have blood and urine tests to help diagnose this condition.

Tests may include:

Treatment:

Stopping the drug that is causing the problem may relieve or control the symptoms.

You may need to take a medicine called prednisone to reduce the immune response against the red blood cells. Special blood transfusions may be needed to treat severe symptoms

Outlook (Prognosis):

The outcome is good for most people if they stop taking the drug that is causing the problem.

Possible Complications:

Death caused by severe anemia is rare.

When to Contact a Medical Professional:

See your health care provider if you have symptoms of this condition.

Prevention:

Avoid the drug that caused this condition.

References:

Schwartz RS. Autoimmune and intravascular hemolytic Anemias. In: Goldman L, Schafer AI, eds.Goldman's Cecil Medicine. 24th ed. Philadelphia, PA: Saunders Elsevier; 2011:chap 163.

Jager U, Lechner K. Autoimmune hemolytic anemia. In: Hoffman R, Benz EJ Jr, Silberstein LE, Heslop HE, Weitz JI, eds. Hematology: Basic Principles and Practice. 6th ed. Philadelphia, PA: Saunders Elsevier; 2012:chap 44.

Price EA, Schrier SL, Extrinsic nonimmune hemolytic anemias. In: Hoffman R, Benz EJ Jr, Silberstein LE, Heslop HE, Weitz JI, eds. Hematology: Basic Principles and Practice. 6th ed. Philadelphia, PA: Saunders Elsevier; 2012:chap 45.


Review Date: 3/3/2013
Reviewed By: Yi-Bin Chen, MD, Leukemia/Bone Marrow Transplant Program, Massachusetts General Hospital. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2002 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

   View History
  Drug-induced immune hemolytic anemia

   
   

 

About UPHS   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

The University of Pennsylvania Health System, Philadelphia, PA 1-800-789-PENN © 2014, The Trustees of the University of Pennsylvania